Hail, Jefferson
- When
- June 3, 2:47 PM CST to 2:48 PM CST
- Where
- Jefferson County, 1.34 mi WNW of (Bhm)birmingham Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.580, -86.770
Clusters of strong thunderstorms developed during the heating of the day over north Alabama on the western periphery of a subtropical ridge. Surface based CAPE values were near 3000 J/kg and drier air aloft helped a few storms to produce hail and strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Clusters of strong thunderstorms developed during the heating of the day over north Alabama on the western periphery of a subtropical ridge. Surface based CAPE values were near 3000 J/kg and drier air aloft helped a few storms to produce hail and strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 3, 2:03 PM CST, 44 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 303 PM CDT Wed Jun 3 2020 .SHORT TERM... /Updated at 0252 PM CDT Wed Jun 03 2020/ Through Thursday. The radar has become active along a moisture gradient over western AL. PoPs have been raised to account for earlier initiation and coverage than previously expected with highest rain chances mainly west of I-65 this afternoon. Thunderstorms are exhibiting a very slow eastward propagation. This is due to very weak flow aloft, especially in the sfc-850mb layer. Favorable moisture is slowly building eastward with the upper-level shortwave currently moving into the Lower MS Valley, as viewed on water vapor imagery. The thunderstorm activity is developing and moving into an increasingly unstable airmass this afternoon. SBCAPE is near 3500 J/kg just ahead of the mass of rain where temperatures have risen into the upper 80s with dewpoints in the lower 70s. Additionally, there is still enough dry air along the moisture gradient which has resulted in DCAPE ~800- 1000 J/kg and a low to moderate microburst risk in our western counties. We will be monitoring for a few strong storms this afternoon capable of producing small hail, strong gusty winds, frequent lightning, and heavy downpours. Otherwise, the short term forecast remains on track for the rest of this period. Showers and storms will diminish across the area this evening while the upper-level trough axis continues eastward and positions overhead by tomorrow morning. The associated low-level trough moves into our northwest and weakens the ridging over Alabama, resulting in another round of afternoon scattered to numerous showers and thunderstorms. Highest PoPs tomorrow will be along and north of the I-20 corridor. Look for upper 80s in the south with slightly lower temperatures in the north due to better coverage of rainfall. 86 86 .LONG TERM... /Updated at 0328 AM CDT Wed Jun 03 2020/ Thursday night through Tuesday. The persistent upper level trough remains in place over the region Thursday night into Friday, leading to scattered showers and thunderstorms. The trough axis lifts northeastward out of Central AL later on Friday and a convergent boundary sets up generally along and south of I-85 during the afternoon. While scattered thunderstorms are expected across our entire area, I think we might see a little focus for more numerous thunderstorms along this boundary in our southernmost counties. As we go into the weekend, the main story will be Tropical Storm Cristobal and its precise northward trajectory. We'll see a gradual increase in tropical moisture Saturday into Sunday as PWATs begin to exceed 2.00", which will lead to effective rain-producing storms, especially across the southern half of Central AL. There will likely be a north to south gradient in precip coverage, and pinpointing where that sets up will heavily depend on the track and timing of Cristobal. Because model guidance is in surprisingly good agreement with this system right now,I've trended PoPs upwards to 60-70% on Monday. However, the there's still some uncertainty in the forecast for Cristobal due to its interaction with land along the Bay of Campeche coast, and its forecast to undergo reformations over the next 2-3 days. Because of this, I'll keep PoPs capped at 50% for Tuesday, but if the track holds steady as it is now, rain chances for Monday and Tuesday will likely increase. UPDATE: POPs were indeed bumped upward on Tuesday, as model confidence increases just a bit more. Even if the tropical system (or its remnants) passes well to our west, that would still put us on the side favorable for deep moisture advection off the Gulf, with a synoptic scale shortwave trough forecast to move through the Mississippi Valley during that time frame. 25/Owen 61 && .AVIATION... 18Z TAF Discussion. Scattered to numerous showers and thunderstorms have developed over west AL this afternoon. This activity will slowly spread eastward, affecting primarily TCL to BHM & EET. Added a TEMPO for TSRA at TCL this afternoon, but opted for VCTS at the other terminals since the majority of the favorable moisture should be focused primarily in the west, and weak southeasterly low-level flow will mean slow eastward propagation of the activity. As a result of the low confidence, amendments may be needed throughout the afternoon for the remaining terminals depending on the spatial extent of development. Otherwise, diminishing showers and storms overnight will briefly give way to favorable flight conditions, but MVFR ceilings are expected at our northern terminals tomorrow morning as a shortwave trough works across the region followed by additional scattered thunderstorm development late in this cycle. 86 && .FIRE WEATHER... Deep tropical moisture will continue to provide daily chances for showers and thunderstorms for the next several days. Storms will be most numerous during the afternoon hours, and slow movement could cause some very heavy downpours for a few locations. Outside of rain areas, conditions will remain seasonably warm with generally light winds. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 67 86 66 87 66 / 20 60 30 50 30 Anniston 68 86 66 87 66 / 20 50 30 50 30 Birmingham 70 87 69 88 69 / 30 50 30 50 20 Tuscaloosa 70 87 69 88 69 / 40 50 30 50 20 Calera 68 86 68 87 68 / 30 40 30 50 20 Auburn 68 86 67 85 68 / 20 40 30 60 40 Montgomery 69 89 68 89 69 / 20 40 30 60 40 Troy 68 88 68 88 69 / 20 50 30 60 40 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 332 AM CDT Wed Jun 3 2020 ALZ011>015-017>050-041145- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 332 AM CDT Wed Jun 3 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
Special Weather Statement
National Weather Service Birmingham AL
154 PM CDT Wed Jun 3 2020
ALZ033-039-040-031930-
Marengo AL-Dallas AL-Perry AL-
154 PM CDT Wed Jun 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARENGO...
SOUTHWESTERN PERRY AND WEST CENTRAL DALLAS COUNTIES UNTIL 230 PM
CDT...
At 154 PM CDT, Doppler radar was tracking a strong thunderstorm over
Uniontown, moving northeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Uniontown, Marion Junction, Vaiden, Perry County Correctional Center
and Vaiden Field Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3248 8757 3248 8752 3254 8752 3260 8748
3253 8735 3242 8725 3231 8751 3240 8763
TIME...MOT...LOC 1854Z 228DEG 14KT 3242 8747
40/SizemoreSpecial Weather Statement
National Weather Service Birmingham AL
210 PM CDT Wed Jun 3 2020
ALZ023-032-031945-
Hale AL-Tuscaloosa AL-
210 PM CDT Wed Jun 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TUSCALOOSA AND
NORTHEASTERN HALE COUNTIES UNTIL 245 PM CDT...
At 209 PM CDT, Doppler radar was tracking a strong thunderstorm near
Low Gap, or 13 miles southeast of Tuscaloosa, moving northeast at 10
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Pearson, Duncanville and Hagler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3317 8743 3309 8731 3301 8732 3300 8740
3300 8742 3297 8742 3293 8750 3302 8758
TIME...MOT...LOC 1909Z 227DEG 7KT 3303 8746
40/SizemoreSpecial Weather Statement National Weather Service Birmingham AL 231 PM CDT Wed Jun 3 2020 ALZ022-032000- Pickens AL- 231 PM CDT Wed Jun 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PICKENS COUNTY UNTIL 300 PM CDT... At 231 PM CDT, Doppler radar was tracking a strong thunderstorm near Pickensville, moving east at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Aliceville, Pickensville, Ethelsville, McMullen, Garden, Bevill Lock And Dam and McShan. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Birmingham. && LAT...LON 3343 8829 3349 8810 3313 8812 3320 8831 TIME...MOT...LOC 1931Z 274DEG 10KT 3329 8826 40/Sizemore
Special Weather Statement
National Weather Service Birmingham AL
233 PM CDT Wed Jun 3 2020
ALZ024-032000-
Jefferson AL-
233 PM CDT Wed Jun 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON COUNTY
UNTIL 300 PM CDT...
At 233 PM CDT, Doppler radar was tracking a strong thunderstorm near
North Johns, or near Hueytown, moving northeast at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bessemer, Hueytown, Pleasant Grove, Brighton, Sylvan Springs, North
Johns, Splash Adventure, Concord, McCalla, Weller and Dolomite.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3349 8697 3336 8693 3330 8712 3331 8713
3331 8716 3332 8716 3333 8718 3334 8718
3334 8720 3336 8720 3338 8723 3339 8723
3340 8725 3342 8725 3343 8728 3344 8728
3357 8713
TIME...MOT...LOC 1933Z 244DEG 8KT 3341 8710
40/SizemoreSpecial Weather Statement
National Weather Service Birmingham AL
325 PM CDT Wed Jun 3 2020
ALZ024-032100-
Jefferson AL-
325 PM CDT Wed Jun 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
400 PM CDT...
At 325 PM CDT, Doppler radar was tracking a strong thunderstorm over
Edgewater, or near Fairfield, moving northeast at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Birmingham, Vestavia Hills, Bessemer, Homewood, Mountain Brook,
Hueytown, Gardendale, Fairfield, Fultondale, Pleasant Grove, Tarrant,
Midfield, Adamsville, Brighton, Lipscomb, Graysville, Sylvan Springs,
Brookside, Mulga and Maytown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3343 8707 3353 8712 3370 8693 3361 8677
3344 8676
TIME...MOT...LOC 2025Z 240DEG 10KT 3352 8699
40/SizemoreSpecial Weather Statement
National Weather Service Birmingham AL
342 PM CDT Wed Jun 3 2020
ALZ024-032100-
Jefferson AL-
342 PM CDT Wed Jun 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON COUNTY
UNTIL 400 PM CDT...
At 341 PM CDT, Doppler radar was tracking a strong thunderstorm over
northern Birmingham, moving northeast at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Eastern Birmingham, Vestavia Hills, Mountain Brook, Trussville,
Gardendale, Irondale, Leeds, Moody, Fultondale, Center Point, Clay,
Pinson, Tarrant, Argo, Ketona Lakes, Chalkville, Shops of Grand
River, Kingston, Grayson Valley and Barber Motorsports Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3377 8654 3374 8654 3372 8653 3363 8653
3363 8654 3362 8655 3356 8655 3346 8677
3360 8678 3365 8686 3377 8665
TIME...MOT...LOC 2041Z 239DEG 7KT 3357 8678
40/SizemoreThe Birmingham radar (KBMX), 45 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903369, 903370.